In June, 1957, I saw a 43-year-old woman with a history of severe cheilitis of several months' duration. There were marked peeling of the lips and fissures in the corners of the mouth, which made it difficult to open the mouth. This condition would improve at times but never cleared completely.
The patient had had vitamins, hydrocortisone (Hydrocortone) ointments, patch tests with lipsticks, and change of toothpaste, with no relief.
I treated her with a mixture of cortisone (Cortone) and nystatin (Mycostatin) ointment, gave her medication for a mild scalp seborrhea, and patch-tested her with the filter of the cigarette she had been smoking. She failed to improve.
In the course of our conversation, she described a "nerve" pill she had been taking for some months which was recognized as chlorpromazine (Thorazine). I suggested another sedative, and she said that I should give her one that she